Gastroenterol Clin Biol. 1992 ; 16(12): 916-22.
[Hepatitis observed during a treatment with a drug or tea containing Wild Germander. Evaluation of 26 cases reported to the Regional Centers of Pharmacovigilance]
Centre de Pharmacovigilance, HÃ´pital Fernand-Widal, Paris.
Twenty-six patients developed acute hepatitis after taking Germander, an herbal medicine used to facilitate weight loss. Hepatitis occurred within 9 weeks of treatment and was characterized by jaundice and a high level of aminotransferases. Recovery was obtained between 1.5 and 6 months after withdrawal. In 12 cases, readministration was followed by prompt recurrence of hepatitis. The causal relationship is probable but the mechanism remains unclear: there was no relationship with the daily intake and the duration of treatment; there are no toxicological data on Germander compounds; contamination by an unidentified product is possible but has not been demonstrated. It should be emphasized that readministration of Germander produced recurrence of the hepatitis whenever it was performed. As a result, the French Ministry of Health recently decided to prohibit national-wide all Germander containing medicinal products.